\(\varepsilon\)-Pisot numbers in any real algebraic number field are relatively dense. (English) Zbl 1043.11074

The authors prove the following theorem. Let \(K\) be a real algebraic number field, say of degree \(d\) over the field of rational numbers. Then for any \(\varepsilon>0\) there is a number \(L=L(\varepsilon)\) such that any subinterval of \((1,\infty)\) of length \(L\) contains a Pisot number \(\alpha\) which lies in \(K\), has degree \(d\) and all of whose conjugates except for \(\alpha\) lie in the disc \(| z| < \varepsilon\). The classical version of this result corresponding to \(\varepsilon=1\) is well known. They also derive several interesting corollaries. One of them concerns Salem numbers. They prove that if \(\tau\) is a Salem number then for any any \(\varepsilon>0\) there is a number \(L=L(\varepsilon)\) such that any subinterval of \((1,\infty)\) of length \(L\) contains a real number \(\lambda\) satisfying \(\{\lambda \tau^n\} \in [0,\varepsilon) \cup (1-\varepsilon, 1)\) for each \(n=1,2,\dots\).


11R06 PV-numbers and generalizations; other special algebraic numbers; Mahler measure
Full Text: DOI


[1] A.H. Fan, B. Saussol, J. Schmeling, Products of non-stationary random matrices and multiperiodic equations of several scaling factors, Pacific J. Math., in press · Zbl 1061.37034
[2] Furstenberg, H.; Kesten, H., Products of random matrices, Am st., 31, 457-469, (1960) · Zbl 0137.35501
[3] Hasselblatt, B.; Katok, A., Handbook of dynamical systems, vol. 1, survey 1, principal structures, (2002), Elsevier Amsterdam · Zbl 1013.00016
[4] Hecke, E., Lectures on the theory of algebraic numbers, Grad. texts in math., Vol. 77, (1981), Springer-Verlag Berlin
[5] Petersen, K., Ergodic theory, Cambridge stud. adv. math., Vol. 2, (1983), Cambridge Univ. Press Cambridge · Zbl 0507.28010
[6] Salem, R., Algebraic numbers and Fourier analysis, Heath math. monogr., (1963)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.